C/L to determine Parkinson's : My... - Cure Parkinson's

Cure Parkinson's

20,159 members21,295 posts

C/L to determine Parkinson's

Smittybear7 profile image

My neurologist started me on one half a pill oh CL. Twice a day to determine if I have Parkinson's. How many days does it usually take to determine that. Does anyone have the same experience?

49 Replies

Hi Smittybear:

You will probably know 30-60 minutes after your first tablet, since your tremor or bradykinesia will probably disappear if you have Parkinson's (I am assuming you have one or both of these symptoms).

Smittybear7 profile image
Smittybear7 in reply to Levod

Tremors and rigidity weakness on right side,occasional freezing I'm tired. Day 2 still having tremors and the same issues. I was told that I should see improvement by day 3-5 if it is Parkinson's. Did yours improve after the first dose?

Levod profile image
Levod in reply to Smittybear7

As far as I can remember, yes.

Note I think the levodopa test can only support a diagnosis of Parkinson's, but if you "fail" the test it does not necessarily mean you don't have it.

Smittybear7 profile image
Smittybear7 in reply to Levod

Thanks

Despe profile image
Despe in reply to Smittybear7

It usually takes a couple of weeks before you see real results.

I noticed an improvement almost immediately but many members have reported that it took days or longer to feel the benefits/effects.

Thanks

Did you get results with 1/2 pill twice a day or whatever you increased the dose?

I think it was a whole 25/100 tablet twice a day.

Let us know the results.

Of course, half a tablet my not be a therapeutic dose to get you over the line?

I thought that this use of levodopa was frowned upon by many medics. It is called the "Levodopa Challenge". But, it seems sensible to me.

One of the things that can happen with dopamine replacement therapies is that there is a threshold effect. You start with a low dose of CL, but this has no obvious impact on your symptoms. However, when you increase the dose there is a good effect. The threshold varies from person to person depending on what you eat, your weight, the time since your symptoms first started, etc.. As others have said, if there is to be a response for this dose, it is likely to be within 90 minutes.

Levodopa has a short half-life (about 90 minutes) so the effects don't accumulate from day to day. (Some people argue that there is also a long duration response to levodopa, but this is not going to be a factor here.)

A half pill (50 mg of levodopa) is in my opinion a sensible initial dose. But, if it doesn't work, and if you have no problems with nausea, increasing the dose to 100 mg for the first dose of the day is worth trying.

John

MissRita profile image
MissRita in reply to johntPM

So if there is a short half-life of 90 minutes, I have read in many areas that C/L can have a stacking affect? Do you think that’s true?

park_bear profile image
park_bear in reply to MissRita

Depends on the frequency of dosing and whether you are using immediate release or controlled-release. See charts of plasma levels versus time here:

healthunlocked.com/cure-par...

I've been taking B1 1000mg should I continue about those since I started c/l? Should I take it at the same time as the c/l?

Doctor Costantini, the originator of the high-dose thiamine protocol, says they should both be taken. I have been taking both since I started taking thiamine some years ago. As to exact timing of the doses, as far as I know they do not interfere with each other so you can take them together or separately.

Thanks

johntPM profile image
johntPM in reply to MissRita

Yes. I think stacking occurs. Let's look at two cases.

The first case is a matter of pharmacokinetics (what the body does to the drug). Let's assume TMAX=60 minutes and THALF=90 minutes. And consider a person on a dose of 100 mg IR levodopa, taken 4 times per day at 0700, 1100, 1500, 1900. At 0700 he is 12 hours past his last dose, That's nearly 8 half-lives, so almost no levodopa is left when he takes the first dose of the day. At 0800 he maxes out at CMAX. At 1100 he has gone through two half lives, leaving a quarter of the dose (25 mg) left for the next cycle. He will max out at the equivalent of 1.25*CMAX. Each dose during the day has an increasing head start.

The second case is when the levodopa is not absorbed as expected, perhaps due to protein or fat in the diet, or a lack of gastric emptying. Here, the levodopa builds up in the stomach, where it is not absorbed.

This is a simplification. Many PwP will still be producing some levodopa naturally (endogenous) and have dopamine reservoirs (vesicles). These will tend to smooth out the flow.

MissRita profile image
MissRita in reply to johntPM

Wow thanks so much for the breakdown!

Smittybear7 profile image
Smittybear7 in reply to johntPM

Thanks

Often C/L increases the tremors in my left hand..?

Smittybear7 profile image
Smittybear7 in reply to gginto

Thanks I woke up this morning and my tremorin my right hand seemed a little more active. 3rd day with slight nausea I'll keep it monitored. I hope your tremor disappears

gginto profile image
gginto in reply to Smittybear7

I know when I exercise regularly- pushing it- the tremor isn't as bad

Smittybear7 profile image
Smittybear7 in reply to gginto

Thanks

I found that C/L actually makes my tremors worse only because it is a mild stimulant. It may not be a good indicator if you have it or not. Didn’t they do a full physical work up on you?

Hi Smitty, I wondered the same thing in my recent post, if it was a all or nothing medication. I was up to 1/2 tablet 3x a day for almost a month with no change or improvement in my motor symptoms, not even a small one. Having no positive reaction whatsoever scared me. It would be wonderful if I didn’t have PD, but I sure as heck don’t want anything worse. Good luck to you. Keep us posted

grower profile image
grower in reply to MomoP

I didn't get any positive effects from c/l either, I have non-tremor PD. Seven years down the road I feel the off but not really the on, if that makes sense.

Smittybear7 profile image
Smittybear7 in reply to grower

Thanks

MomoP profile image
MomoP in reply to grower

Hi Grower, thanks for sharing your experience. It makes sense to me. I never felt the on. I think I naively thought it would be the answers to my prayers ( excluding not having anything wrong with me, lol) good luck to you!

I responded dramatically at 1/2 pill three times a day. My symptoms were very mild, if it weren't for the toe curling (foot dystonia) I probably wouldn't have started at that point. Try eating a small bite of a carb with it (like a saltine cracker) to see if it helps with nausea. If you get no response, increase the dose gradually until a) your symptoms improve, or b) they get worse, in which case you may be a non-responder. Good luck, and patience.

Smittybear7 profile image
Smittybear7 in reply to rebtar

Thanks

This is why there is a healthcare crisis right now. Because of these types of choices doctors and insurance companies make. Why not a PET scan?

Thanks

I felt some tremor reduction after few months of levodoba if I'm not stressed (3 or 4x100/25 a day).

Smittybear7 profile image
Smittybear7 in reply to ion_ion

Thanks

Half pills twice a day made no difference. When I progressed up to 3 pills a day (C/L) all of my symptoms went away!

First 2 days didn't notice any difference. Today I woke up with usual tremors. As the day went on seems they got worse. Been nauseated all 3days within a half hour of taking the meds. With food each time. I'm also very irritable today. When you went to 3 times a day was that with 1/2 or whole pills? Thanks for your help.

ion_ion profile image
ion_ion in reply to Smittybear7

No protein with c/l.

Smittybear7 profile image
Smittybear7 in reply to ion_ion

Just when you take c/l?

ion_ion profile image
ion_ion in reply to Smittybear7

No protein two hours before taking the pill and one hour after taking the pill. This is a rule everyone here knows.

Smittybear7 profile image
Smittybear7 in reply to ion_ion

Thanks

grower profile image
grower in reply to Smittybear7

It was explained to me that the nausea is caused by the dopamine not getting through the barrier to your brain, the carpodepa(C part of C/L) is what allows it to do that and it took till I was taking a whole pill 3xdaily to get to that. I still have nausea sometimes in the morning so take a domperidone with that dose

Smittybear7 profile image
Smittybear7 in reply to grower

Thanks

How long did it take for you to get to the right dosage?

If I am not taking C/L after recently eaten, I eat 1/4 of a full graham cracker (a soda cracker also will work) to avoid nausea, and I have never experienced nausea. Recently, I read that the yellow dye used in the manufacture of the tablets may be the culprit. Not sure about that or what can be done about the yellow dye, but a little cracker snack is easy to take along with some water.

Smittybear7 profile image
Smittybear7 in reply to Bromus

Thanks I will try that

After a year and half of putting up with tremor & bradykinesea, tried one tablet 3x daily did nothing for me. Tried 2 tabs, immediate good effect. Settled on 1.5 for first couple years. Now after 4 years (presumably still in "honeymoon") back to 2 tab 3x daily.

Thanks for sharing and good luck you!

I knew immediately. My body was 99% normal. I felt good. This was short lived of course as many of us have expirienced. Then there is stage 2.

You may also like...